Flash Flood, Hughes
- When
- August 11, 8:30 PM CST to 11:30 PM CST
- Where
- Hughes County, 10.77 mi SSE of De Grey to 10.87 mi SE of De Grey
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.150, -99.800
Heavy rains of 2 to 3 inches flooded some roads in Hughes county near the Joe Creek Recreation Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Heavy rains of 2 to 3 inches flooded some roads in Hughes county near the Joe Creek Recreation Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 11, 8:18 PM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 918 PM CDT THU AUG 11 2016 .UPDATE... Issued at 918 PM CDT THU AUG 11 2016 Scattered showers and storms moving east across the region this evening. Have adjusted pops into the early morning hours. UPDATE Issued at 715 PM CDT THU AUG 11 2016 Updated to insert showers and thunderstorms across much of the region through the evening. 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Saturday Night) Issued at 224 PM CDT THU AUG 11 2016 A weak sfc low over eastern Nebraska will push some showers and thunderstorms up into eastern SD this afternoon and evening. Additional instability in the trough of an upper low will generate showers across central SD that may reach as far east as the Missouri river. This activity is expected to be isolated and dissipate after sunset. The sfc and upper lows will exit north on Friday. While there will still be some passing shortwave activity on Friday and Saturday, precip chances are expected to be limited as moisture becomes less available. Temperatures will be suppressed by cloud cover in the upper trough, but should still manage to top out in the 80s. .LONG TERM...(Sunday through Thursday) Issued at 224 PM CDT THU AUG 11 2016 The long term portion of the forecast will feature northwesterly flow aloft. A few shortwaves will cross the region within the NW flow next week with a few showers and thunderstorms possible. Monday night into Tuesday looks best for pcpn chances. This is when models show the strongest shortwave crossing the region. Next Thursday, or more likely just beyond the long term, models are suggesting a significant cold front will push through the region with Fall like temperatures possible for the weekend of the 20th. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 715 PM CDT THU AUG 11 2016 After a few showers and thunderstorms affect mainly pir and possibly aty this evening...conditions are expected to be vfr through the period. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Mohr SHORT TERM...Wise LONG TERM...SD AVIATION...Mohr
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 413 AM CDT THU AUG 11 2016 MNZ039-046-SDZ007-008-011-019>023-048-051-120915- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-LYMAN-BUFFALO- 413 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THIS AFTERNOON. A FEW STORMS MAY BECOME STRONG WITH GUSTY WINDS AND HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ003>006-009-010-015>018-033>037-045-120915- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- 413 AM CDT THU AUG 11 2016 /313 AM MDT THU AUG 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SERR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
657 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 3 SW WENDTE 44.21N 100.71W
08/11/2016 E60 MPH STANLEY SD PUBLIC
PEA HAIL.
&&
KGThe Aberdeen radar (KABR), 182 km away, was scanning. The volume nearest the first event began at 02:28 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658251.